Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 31, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 2, 2019, 5:41 PM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2019, 5:41 PM EDT (21:41 UTC)
- Expired
- Aug 2, 2019, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819
WGUS53 KJKL 022141
FFWJKL
KYC195-030045-
/O.NEW.KJKL.FF.W.0031.190802T2141Z-190803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
541 PM EDT Fri Aug 2 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
East central Pike County in southeastern Kentucky...
* Until 845 PM EDT.
* At 540 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mouthcard, Toonerville, Biggs and Fedscreek.
Additional rainfall amounts of another inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3739 8217 3732 8228 3741 8231 3748 8227
3747 8217 3742 8213
$$
GREIF2 follow-up statements
322
WGUS73 KJKL 022255
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
655 PM EDT Fri Aug 2 2019
KYC195-030045-
/O.CON.KJKL.FF.W.0031.000000T0000Z-190803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike KY-
655 PM EDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
EAST CENTRAL PIKE COUNTY...
At 654 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Mouthcard, Toonerville, Biggs and Fedscreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3739 8217 3732 8228 3741 8231 3748 8227
3747 8217 3742 8213
$$
GREIF775
WGUS73 KJKL 030041
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
841 PM EDT Fri Aug 2 2019
KYC195-030051-
/O.EXP.KJKL.FF.W.0031.000000T0000Z-190803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike KY-
841 PM EDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIKE COUNTY WILL EXPIRE
AT 845 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3739 8217 3732 8228 3741 8231 3748 8227
3747 8217 3742 8213
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:11 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 2, 4:11 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 411 PM EDT Fri Aug 2 2019 .SHORT TERM...(This evening through Saturday night) Issued at 409 PM EDT FRI AUG 2 2019 The latest surface analysis shows an inverted trough axis across the area and high pressure still parked across the Great Lakes. The best coverage of showers and storms this afternoon have been across the Cumberland Valley region this afternoon and did adjust PoPs accordingly for this. The main issue has been for some of these storms to lead to gusty winds and heavy rain given the DCAPE around 1000 J/kg and slow storm motions. These will dissipate through the evening as we loose the daytime heating and better instability. Tonight the skies will clear and calm winds will remain the story. Given this once again fog and/or stratus will develop particularly in the valleys. The low temperatures tonight will drop into the low to mid 60s. The continued upper level trough axis in the east will keep it unstable. This will lead to afternoon storm development once again on Saturday, with greatest chances remaining near the higher terrain near the Virginia border. However, any left over boundaries from today could always lead to localized convergence and therefore storm development. The DCAPE will still be around 1000 J/kg and slow storm motion could lead to gusty winds and heavy rainfall in stronger storms. These will diminish in the evening hours and again more fog development in possible Saturday night. .LONG TERM...(Sunday through Friday) Issued at 411 PM EDT FRI AUG 2 2019 A fairly stagnant long wave pattern will continue across the CONUS through at least the middle of next week, as an upper level ridge remains anchored near the Desert Southwest region, while troughing hangs on east of the Mississippi River. The ridge will nudge a bit further east by Friday, with the trough amplifying more so across the eastern half of the CONUS by the end of the period. For eastern Kentucky, chance PoPs will linger in far southeastern Kentucky on Sunday, before surface high pressure builds in a bit more from the northwest, allowing for a drier Monday and Tuesday. A cold front will then approach late Tuesday night and linger in the vicinity through the rest of the period, similar to the pattern we are currently in. This will allow for daily storm chances, and these look to become more diurnally influenced with time. Temperatures will start out somewhat above normal, with highs in the mid to upper 80s. Once higher PoP chances arrive by Wednesday, readings will be closer to normal, with highs in the low to mid 80s. Lows will generally average in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 120 PM EDT FRI AUG 2 2019 The TAF sites are starting off the period VFR and this will generally be the story through the evening. There will be times that you could see brief MVFR CIGs in the myriad of cumulus that has developed this afternoon across eastern Kentucky. The other issue at hand will be the potential for isolated to scattered showers and thunderstorms that will develop or have developed this afternoon. These will be isolated to scattered enough to not mention at the TAF sites at this time, but this will be monitored closely through the afternoon. The main threat from thunderstorms will be heavy rainfall and gusty winds. The coverage will diminish through the evening hours, as we loose the better daytime heating for instability. Once again valley fog will be an issue and some of this could migrate into the TAF sites, with SJS being particularly vulnerable given the persistence lately. The development of fog and/or stratus will also be closely related to where rain falls this afternoon and evening given the added surface moisture. The winds will remain light and variable through the TAF period, but again if thunderstorms drift into any site expect gusty winds. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DJ LONG TERM...GEOGERIAN AVIATION...DJ
Hazardous weather outlook, Aug 2, 4:17 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 417 PM EDT Fri Aug 2 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032330- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 417 PM EDT Fri Aug 2 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible through the early evening hours. Any thunderstorms could produce locally heavy rain and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across portions of eastern Kentucky Saturday through Sunday, mainly during the afternoon and early evening hours. Thunderstorms will again be possible Wednesday through Thursday as a weak front moves over the state. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/GEOGERIAN
In the hours before
Special weather statement, Aug 2, 4:09 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
409 PM EDT Fri Aug 2 2019
KYZ117-022045-
Leslie-
409 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LESLIE COUNTY...
At 409 PM EDT, a strong thunderstorm was located over Cinda, or near
Hyden, moving south at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hyden, Yeaddiss, Big Fork, Hoskinston, Essie, Cinda, Smilax, Daley,
Asher, Causey, Chappell, Wooton, Napier, Cutshin, Wendover and
Stinnett.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3705 8347 3721 8338 3717 8321 3716 8321
3715 8323 3714 8322 3714 8323 3712 8320
3711 8319 3697 8326
TIME...MOT...LOC 2009Z 017DEG 6KT 3712 8331
GREIFSpecial weather statement, Aug 2, 4:38 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
438 PM EDT Fri Aug 2 2019
KYZ080-085-022115-
Whitley-Laurel-
438 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAUREL AND
NORTHWESTERN WHITLEY COUNTIES...
At 438 PM EDT, a strong thunderstorm was located over Holly Bay Rec.
Area, or 11 miles southwest of London, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Holly Bay Rec. Area, Fariston, Barton, Grove, Lily, Huxley, Baldrock,
Dorthae, Rockcastle Springs, Bunch, Hightop, Keavy, Vox, Bark Camp,
Rye, North Corbin and Corbin.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3692 8431 3693 8431 3694 8430 3694 8436
3697 8434 3699 8435 3700 8431 3702 8433
3702 8432 3704 8430 3704 8432 3707 8432
3709 8429 3711 8429 3708 8405 3689 8413
TIME...MOT...LOC 2038Z 279DEG 7KT 3702 8424
GREIFSpecial weather statement, Aug 2, 5:02 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
502 PM EDT Fri Aug 2 2019
KYZ120-022130-
Pike-
502 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE COUNTY...
At 501 PM EDT, a strong thunderstorm was located over Fedscreek, or 8
miles north of Breaks Interstate. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Elkhorn City, Toonerville, Mouthcard, Cedarville, Phyllis, Ashcamp,
Belcher, Biggs and Fedscreek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3742 8212 3727 8235 3723 8249 3748 8231
3744 8212
TIME...MOT...LOC 2101Z 017DEG 4KT 3741 8226
GREIFSpecial weather statement, Aug 2, 5:06 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
506 PM EDT Fri Aug 2 2019
KYZ085-022130-
Whitley-
506 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITLEY COUNTY...
At 506 PM EDT, a strong thunderstorm was located over Faber, or 9
miles north of Williamsburg, moving southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Williamsburg, Julip, Emlyn, Clio, Verne, Goldbug, Deering, Gausdale,
Louden, Faber, Wofford, Youngs Creek, Rye, Bon, Perkins, Barton,
Lucky, Redbird, Walden and Rockholds.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3690 8429 3696 8410 3693 8408 3690 8408
3689 8407 3686 8406 3685 8404 3684 8404
3682 8402 3680 8398 3676 8399 3676 8397
3672 8396 3668 8418
TIME...MOT...LOC 2106Z 337DEG 21KT 3687 8415
GREIFSpecial weather statement, Aug 2, 5:17 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
517 PM EDT Fri Aug 2 2019
KYZ083-084-022145-
McCreary-Wayne-
517 PM EDT Fri Aug 2 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES...
At 517 PM EDT, strong thunderstorms were clustered over
Parmleysville, or 12 miles south of Monticello, moving southeast at
25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Whitley City, Blue Heron, Parmleysville, Great Meadows Campsites,
Marshes Siding, Burfield, Co-
Operative, Stearns, Rockeybranch, Pine Knot, Slickford, Griffin,
Mount Pisgah and Strunk.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3660 8479 3661 8488 3671 8491 3679 8445
3660 8442
TIME...MOT...LOC 2117Z 337DEG 21KT 3667 8478
GREIFSpecial weather statement, Aug 2, 5:38 PM EDT, 3 minutes before
Special Weather Statement National Weather Service JACKSON KY 538 PM EDT Fri Aug 2 2019 KYZ120-022215- Pike- 538 PM EDT Fri Aug 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PIKE COUNTY... At 538 PM EDT, a strong thunderstorm was located over Biggs, or 9 miles north of Breaks Interstate. The storm is nearly stationary. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Coleman, Mouthcard, Toonerville, Biggs and Fedscreek. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3730 8231 3743 8235 3749 8219 3743 8212 TIME...MOT...LOC 2138Z 337DEG 0KT 3743 8227 GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:14 PM EDT | Areal Flood Advisory | JKL | Wayne | 2 hr |
| Aug 1, 11:58 PM EDT | Special Weather Statement | JKL | Wayne | 47 min |
| Aug 2, 1:54 PM EDT | Special Weather Statement | JKL | Harlan | 36 min |
| Aug 2, 2:02 PM EDT | Special Weather Statement | JKL | Harlan | 28 min |
| Aug 2, 2:56 PM EDT | Special Weather Statement | JKL | Harlan | 34 min |
| Aug 2, 3:21 PM EDT | Areal Flood Advisory | JKL | Harlan | 114 min |
| Aug 2, 3:43 PM EDT | Special Weather Statement | JKL | Bell | 32 min |
| Aug 2, 4:04 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Leslie | 3 hr |
| Aug 2, 4:09 PM EDT | Special Weather Statement | JKL | Leslie | 36 min |
| Aug 2, 4:38 PM EDT | Special Weather Statement | JKL | Laurel | 37 min |
| Aug 2, 4:50 PM EDT | Areal Flood Advisory | JKL | Knott, Leslie, Letcher, Perry | 3 hr |
| Aug 2, 5:02 PM EDT | Special Weather Statement | JKL | Pike | 28 min |
| Aug 2, 5:06 PM EDT | Special Weather Statement | JKL | Whitley | 24 min |
| Aug 2, 5:17 PM EDT | Special Weather Statement | JKL | McCreary | 28 min |
| Aug 2, 5:25 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Aug 2, 5:27 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 3 hr |
| Aug 2, 5:31 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| Aug 2, 5:38 PM EDT | Special Weather Statement | JKL | Pike | 37 min |
| Aug 2, 5:45 PM EDT | Special Weather Statement | JKL | McCreary | 30 min |
| Aug 2, 5:52 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Aug 2, 5:58 PM EDT | Special Weather Statement | JKL | Whitley | 32 min |
| Aug 2, 6:17 PM EDT | Special Weather Statement | JKL | Pike | 28 min |
| Aug 2, 6:22 PM EDT | Special Weather Statement | JKL | Laurel | 38 min |
| Aug 2, 6:33 PM EDT | Areal Flood Advisory | JKL | Pike | 2 hr |
| Aug 2, 6:44 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, Whitley | 3 hr |
| Aug 2, 7:28 PM EDT | Special Weather Statement | JKL | Pulaski | 32 min |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.